Dealing with sexual side effects of antidepressants

Published: May, 2008

Studies have found that about 35% to 50% of people with untreated major depression experience some type of sexual dysfunction. Yet antidepressants may also impair sexual function. For example, selective serotonin reuptake inhibitors (SSRIs) prevent or delay orgasm in 30% to 40% of patients, decrease libido in about 20%, and impair erectile function in about 10% of men.

Fortunately, there are steps people with depression can take to improve sexual functioning.

Impact of antidepressant medications on sexual functioning

More sexual side effects

Fewer sexual side effects

citalopram (Celexa)

fluoxetine (Prozac)

paroxetine (Paxil)

sertraline (Zoloft)

bupropion (Wellbutrin)

duloxetine (Cymbalta)

mirtazapine (Remeron)

Medication options

Some of the following options work better than others, but all are worth considering.

Wait it out. If the medication causing sexual side effects has just been prescribed, wait a while to see if the problems diminish.

Lower the dose. A lower dose of a medication may reduce its sexual side effects. However, it may be difficult to do this while still remaining in the therapeutic range necessary to avoid relapse.

Schedule sex. If a patient finds that the medication produces more pronounced side effects at particular times of the day, it may be possible to schedule sexual activity for the time when side effects are least bothersome — or to take the drug at a different time.

Switch medications. Some antidepressant medications are less likely than others to cause sexual side effects (see table). Different people also react differently to various medications. Switching to another medication might help. Just be aware that this may only trade a sexual problem for some other side effect, such as weight gain or dry mouth. Although clinicians usually recommend switching medications only when depression symptoms have not responded to an initial medication, an intolerable side effect is also a legitimate reason to switch. If you had enjoyed some symptom relief with a medication, it's important to make a slow transition to a new drug to minimize the risk of a relapse.

Add a drug. A common solution to alleviating sexual problems caused by antidepressants is to start taking an additional drug that specifically targets sexual dysfunction. Studies have found that sildenafil (Viagra) and tadalafil (Cialis) may improve SSRI-induced erectile dysfunction. A study involving men who experienced SSRI-related sexual impairment, for example, found that almost 55% reported that their sexual function was much or very much improved after taking sildenafil, compared with 4% of those taking placebo. For women, however, the results have been relatively disappointing.

Other drug options include bupropion (Wellbutrin), which may counter SSRI-induced sexual dysfunction or even boost sexual response. One double-blind placebo-controlled study found that bupropion increased sexual desire in women with low libidos.

Psychotherapy

Sex therapists have specialized training to address sexual problems, but often this degree of expertise is not necessary. A mental health professional with general training can also be helpful. The role of therapy is to help people explore their sexual concerns, better communicate their needs, and expand their repertoire of sexual and sensual activities.

Finding the right mix of medication and psychotherapy may take some time, but it is possible to enjoy a satisfying sex life even while keeping depression symptoms under control.

Image: iStock

Disclaimer:
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.